Robust Stabilization of Nonlinear Systems: The LMI Approach

D. D. Šiljak, D. M. Stipanović

Research output: Contribution to journalArticlepeer-review


This paper presents a new approach to robust quadratic stabilization of nonlinear systems within the framework of Linear Matrix Inequalities (LMI). The systems are composed of a linear constant part perturbed by an additive nonlinearity which depends discontinuously on both time and state. The only information about the nonlinearity is that it satisfies a quadratic constraint. Our major objective is to show how linear constant feedback laws can be formulated to stabilize this type of systems and, at the same time, maximize the bounds on the nonlinearity which the system can tolerate without going unstable. We shall broaden the new setting to include design of decentralized control laws for robust stabilization of interconnected systems. Again, the LMI methods will be used to maximize the class of uncertain interconnections which leave the overall system connectively stable. It is useful to learn that the proposed LMI formulation "recognizes" the matching conditions by returning a feedback gain matrix for any prescribed bound on the interconnection terms. More importantly, the new formulation provides a suitable setting for robust stabilization of nonlinear systems where the nonlinear perturbations satisfy the generalized matching conditions.

Original languageEnglish (US)
Pages (from-to)461-493
Number of pages33
JournalMathematical Problems in Engineering
Issue number5
StatePublished - 2000
Externally publishedYes


  • Decentralized control
  • Generalized matching conditions
  • Interconnected systems
  • LMI
  • Robust stabilization

ASJC Scopus subject areas

  • Mathematics(all)
  • Engineering(all)


Dive into the research topics of 'Robust Stabilization of Nonlinear Systems: The LMI Approach'. Together they form a unique fingerprint.

Cite this